new on prednisone

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

lovemyboys09
Regular Member


Date Joined Apr 2009
Total Posts : 249
   Posted 4/24/2009 10:49 PM (GMT -6)   
I was just wondering how long it took people to gain weight on prednisone and at what dose did you. Also how long did it take you to get a moon face from it.
 
My doctor is going to start me on azathiroprine but is waiting on enzyme tests to see if i can take it...also he said it says it takes 3-6 months or whatever to start working sooo he wants me to take prednisone to getting the bleeding under control. I have never really been on it and wondering waht to expect. I hope I can get off of this fairly fast.
Diagnosed w/crohns in October 07
Taken off all meds January 08 because of pregnacy
Back to gastro Dr. January 09 (new dr.)
Diagnosed w/ UC instead; told should have never gotten off meds
4/23 Colonoscopy showing severe ulcerative proctitis
taking Asacol (6 pills x 2/day) and proctofoam maybe switching to azathioprine
Flaring still as of 04/09
 


pb4
Elite Member


Date Joined Feb 2004
Total Posts : 20577
   Posted 4/25/2009 12:30 AM (GMT -6)   
Both of those side effects are considered common but I never gained weight from pred and never got moon face, you may not either, but generally some time after the pred is out of your system moon face tends to go away on it's own and as far as the weight gain, that will vary for people cuz if you fall into another flare typically the weight can just fall off, but it varies for each person. Try to eat as healthy as possible (very low salt and very low sugar) while on pred and maybe even try to do 30 minutes of cardio at least 3X/week to help combat the possible chance that you might gain weight from it...drink lots of water too.

:)
My bum is broken....there's a big crack down the middle of it! LOL :)


broadwind
Regular Member


Date Joined Mar 2009
Total Posts : 24
   Posted 4/25/2009 5:08 AM (GMT -6)   
I wouldn't worry about the moon face or weight gain, if you watch what you eat and don't eat more than usual you will not gain weight. I have been on and off prednisone for several years including the last 3 months very high doses (IV400ml/day then 60mg day tapering) and i have either lost weight or don't look much different. However you will notice the other side effects like sore joints (especially the knees and ankles) and sleep disruption and probably mood swings. At least that's the side effects i get. One good thing is prednisone seems to make my skin really clear and smooth like a babies skin.
Male, 33yrs, Australia

Bowel problems started 04/03
Pan-colitis UC Diagnosed 08/07
Hospitalized Aug 05, Aug 07, Mar 09

Main Meds used: 3g Mesalazine (maintenance),
40mg Prenisone (during flare-ups)
6-MP (stopped due to liver toxicity)
150mg Imuran, (stopped due to rash)
400ml daily IV Hydrocosone (while currently in hospital)
2g Entocort enema (during flare-up),
1g Mesalazine Enema (medium term maintenance)

Foods I avoid: Alcohol, Chocolate, Muesli, McDonalds


Christine1946
Veteran Member


Date Joined Aug 2008
Total Posts : 5963
   Posted 4/25/2009 9:05 AM (GMT -6)   
     I have never gained weight while on prednisone, but a lot of people do.  I believe I don't because I get so darned sick with the UC.  I generally develop the moon face a few months into the prednisone.  Not really sure how long I retain it though.  My last dose of prednisone was Nov 1st and the pictures my family took at Christmas I still have the moon face.  I don't have it now.
62 yr old granny. South Jersey
Diagnosed with ulcerative proctitis in 1998 in hospital
Hospitalized (2nd time) in May 2008
Update 11/03/08...finally in remission!!  Hope I don't jinx myself.  Off the prednisone since 11/01/08...now see if I can stay off for longer than two weeks.  Other meds: 6MP (75 mgm), colazal (6 per day), Benicar and Toprol (high blood pressure meds), Probiotic (2 per day), fish oil capsule and multi-vitamin and calcium with vitamin D.


kops2da
Veteran Member


Date Joined Jun 2008
Total Posts : 2865
   Posted 4/25/2009 10:12 AM (GMT -6)   

My experience is the moomface came about a month after starting and tapering to 20 mg.  I am waiting now for blood tests to see about tapering prednisone and increasing 6 MP (been on that for two months).  The plan is working so far.  Side effects otherwise is that I have the "munchhies" so bad - if you can control that you won't gain weight.  I have gained about 6 lbs. since first of the year which is very good for me (I am obese to start with and love to eat).  I also have the nice skin once again and prednisone helped my arthritis pain.  Sleeping may be a problem but I take Xanax for anxiety and help sleeping. Main thing is that I am very, very close to remission (hate to jinx myself) and happy about that.  When I taper to 15 mg. prednisone I am praying it stays that way. 

Good luck!  ElaineNY


 
Senior - New diagnosed with proctosigmoiditis - 6/2008   Tried, Colozal, steroid enemas, etc. - started working but severe side effects occurred. No mesalamines!!
Started on prednisone Feb.7, 2009 - tapering to 20 mg. - upped prenisone to 25mg. on my own (bleeding returned) - 6MP - 50 mg. 2/28/2009 
75mg. 6 MP added on 4/8/2009 - waiting for CBC and Prometheus tests
Probiotic Align, Prilosec for GERD, Gas-X, vitamins, Calcium/D
Tylenol for knees and arthritis.
 
 
 

New Topic Post Reply Printable Version
Forum Information
Currently it is Thursday, June 21, 2018 6:45 AM (GMT -6)
There are a total of 2,973,983 posts in 326,150 threads.
View Active Threads


Who's Online
This forum has 161228 registered members. Please welcome our newest member, lorazapora1.
355 Guest(s), 6 Registered Member(s) are currently online.  Details
torontolyme, Dogdays, Garion, Pratoman, NiceCupOfTea, countrymusic